Alert archive / Colorado / High Wind Watches in 2018
High Wind Watch 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Mar 15, 2018, 3:54 AM MDT for 7 counties in Colorado. It took effect at Mar 16, 2018, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 3:54 AM MDT (09:54 UTC)
- In effect from
- Mar 16, 2018, 12:00 AM MDT
- Expired
- Mar 15, 2018, 2:36 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3492 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WWUS75 KBOU 150954 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 354 AM MDT Thu Mar 15 2018 COZ035-036-151800- /O.NEW.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 354 AM MDT Thu Mar 15 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from late tonight through Friday morning. * TIMING...Strong winds will develop later tonight and continue through Friday morning. * WINDS...West to Northwest 30 to 40 mph with gusts up to 75 mph possible. * IMPACTS...Hazardous driving conditions caused by powerful cross winds will pose a serious risk for drivers of light weight and high profile vehicle traveling on north-south roadways such as the Peak-to-Peak Highway. These strong winds will also produce areas of blowing snow in exposed areas up around timberline. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
2 follow-up statements
248 WWUS75 KBOU 151758 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1158 AM MDT Thu Mar 15 2018 ...STRONG WINDS EXPECTED IN THE FOOTHILLS LATER TONIGHT... .A strong storm system will be moving over Colorado tonight, producing a variety of weather from the mountains out across the plains. During the overnight hours, west winds are expected to increase over the higher mountains and Front Range foothills. The increasing winds may cause hazardous driving conditions during the pre-dawn hours. COZ035-036-160300- /O.CON.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 1158 AM MDT Thu Mar 15 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * TIMING...Strong winds may develop later tonight and continue through Friday morning. * WINDS...West to Northwest 30 to 40 mph with gusts up to 65 mph possible. * IMPACTS...Hazardous driving conditions caused by strong cross winds will pose a serious risk for drivers of light weight and high profile vehicle traveling on north-south roadways such as the Peak-to-Peak Highway. These strong winds will also produce areas of blowing snow in exposed areas near and above timberline. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
821 WWUS75 KBOU 152036 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 236 PM MDT Thu Mar 15 2018 COZ035-036-152145- /O.CAN.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 236 PM MDT Thu Mar 15 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Denver has cancelled the High Wind Watch. Although strong winds are expected to develop tonight with the passage of a storm system, high winds are not expected. Therefore the High Wind Watch for the Front Range Foothills has been cancelled. West to northwest winds 25 to 35 mph however will occur with some gusts to 65 mph, strongest late tonight and Friday morning. The gusty winds may also produce areas of blowing snow in exposed areas. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 15, 3:12 AM MDT, 42 minutes earlier.
Area forecast discussion, Mar 15, 3:12 AM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 312 AM MDT Thu Mar 15 2018 .SHORT TERM...(Today and tonight) Issued at 258 AM MDT Thu Mar 15 2018 Active and complicated weather day coming up across Northern Colorado with the anticipation of an intensifying storm system across far east central Colorado tonight and into northwest Kansas by Friday morning. Main threats will initially be critical fire weather concerns over Lincoln county this afternoon (see fire weather discussion below), Snow and winds developing over the mountains, and potential for high winds over Front Range foothills later tonight and early Friday. As the upper trof approaches Colorado, showers and deepening moisture expected over the mountains during the day time with a noticeable uptick in areal coverage of showers this afternoon. QG fields showing increasing ascent with modest numbers of -20 to -40mb/hr over a good swath of northern Colorado this afternoon and through tonight. Surface low expected to intensify somewhere over Northern Lincoln and Washington counties by this evening with the brunt of the showers to the North of the low and developing downslope flow over the Front Range. Despite the downslope flow, the NAM continues to generate high numbers of QPF north of Denver and over Larimer and Weld counties. Seems that this is overdone considering the fight with the downslope flow and prefer the more realistic GFS solution. Will still have likely pops over the plains this evening, but then transition with best chance of showers over the far northeast plains. Temperatures will remain warm enough for rain and then a possible mix to snow later tonight. As for the mountains have opted to go with a winter weather advisory for this afternoon and continue through early Friday morning. Could certainly see a burst of heavier snow this afternoon/evening with a convective element and evening an isolated thunderstorm. Snow will transition to a more orographic enhanced snowfall as strong northwest flow develops behind the low along with cold advection and increasing flow of 20-30kt at 700mb. Overall, looks to be a 5-10 inch snowfall for the higher mountains. Certainly some variation in snowfall amounts given locations of the heavier convective elements. The other issue is the potential for high winds later tonight and through Friday morning. Cross sections showing 40-50kt cross barrier flow, developing inversion at 750 mb and critical level may result in potential for high winds in the foothills. Will issue a high wind watch for this potential. .LONG TERM...(Friday through Wednesday) Issued at 258 AM MDT Thu Mar 15 2018 An upper level low will intensify over nwrn KS by 12z Fri and then move into ern NE by late Fri aftn. With favorable QG ascent still over nern CO at 12z will see rain continue over the far nern plains in the morning with wet snow possible on the back edge of the pcpn band. Further west stg downslope flow will be in place so pcpn chances will be basically zero along the front range urban corridor. In the mtns, cross-sections show a gradual decrease in moisture during the morning hours so snow potential should diminish by mid to late morning. Meanwhile cross-sections show some potential for high winds in the foothills Friday morning as a mtn wave develops and component along winds increase to 50-55 kts. Thus will continue a high wind watch until 18z. In addition will see gusty winds across the rest of nern Co as well, however, gusts should stay blo high wind criteria. As for highs readings across the plains will range from the 40's over the far nern corner with upper 50s to lower 60s around the Denver area. For Fri night into Sat an upper level ridge will build into the area bringing dry conditions along with warmer temperatures. By Sat night into Sun an upper level trough over the wrn US will begin to move eastward into the region. Both the ECMWF and GFS show this trough splitting as one piece of energy moves across the nrn Rockies while a 2nd piece moves across CO with a closed low eventually forming over sern CO. In addition a cold front will move across nern CO by aftn. QG fields show favorable mid lvl ascent on Sun with decent lapse rates. Thus should see another good chc of snow in the mtns. Across nern CO there should be a chc of pcpn with the greatest threat over the Palmer Divide if the low lvl flow becomes northerly as shown by latest data. By Mon the weather system will be east of the area with WNW flow aloft. There is some moisture embedded in the flow so will keep in a chc of -shsn in the mtns with dry conditions elsewhere. Highs on Mon will be a few degrees blo normal across nern CO. For Tue the ECMWF has a weak upper level trough moving across the area while the GFS does not show this feature. At this point not sure what to believe so will just mention a slight chc of snow in the mtns. On Wed a flat upper level ridge will build into the region with dry conditions and warmer temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 258 AM MDT Thu Mar 15 2018 As surface low develops east and south of the terminals expect winds to shift northwest and then northeast this afternoon. Airmass to become marginally unstable along with increasing moisture from developing storm system. Best chance of showers will be from late afternoon through the early evening before strong downslope flow begins to dry out low levels of the atmosphere. Not expecting an drastic changes in the 12z terminal forecasts. && .FIRE WEATHER... Issued at 258 AM MDT Thu Mar 15 2018 Lowering humidities and gusty southerly winds will develop over Lincoln county this afternoon and continue through early evening ahead of the developing storm system. will be continuing the Red flag warning for fire weather zones 246 and 247. Fire danger will remain elevated both Friday and Saturday across the plains especially from Denver to Limon southward. Gusty winds and low humidity levels are expected both afternoons. Fire danger will decrease on Sunday due to cooler temperatures and higher humidity. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM MDT this evening for COZ246-247. High Wind Watch from late tonight through Friday morning for COZ035-036. Winter Weather Advisory from noon today to 9 AM MDT Friday for COZ031-033-034. && SHORT TERM...Entrekin LONG TERM...RPK AVIATION...Entrekin FIRE WEATHER...Entrekin/RPK
Hazardous weather outlook, Mar 14, 11:04 AM MDT, 16 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Wed Mar 14 2018 COZ030>051-151715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Wed Mar 14 2018 ...INCREASED FIRE DANGER OVER THE PLAINS SOUTH OF I-70 THURSDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated light snow showers are possible in the higher mountains late tonight. Elsewhere it will remain dry and mild. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, the chance of showers will increase over the mountains and over far northeast Colorado during the afternoon and evening. Elevations above 8000 feet could see light snowfall, with spotty rainfall and gusty winds at lower elevations. A brief thunderstorm or two will be possible in areas north of Interstate 70. The best chance of rainfall will be along and north of Interstate 76, where even some light snowfall is expected late Thursday night and early Friday. Critical fire weather conditions will be possible over Lincoln county Thursday afternoon with low humidities and gusty southerly winds. The mountains will see some moderate snowfall accumulations Thursday night and into Friday morning. Behind the storm system, gusty west to northwest winds will increase over the mountains and plains Friday morning. Wind gusts up to 65 mph are possible over higher terrain and up to 45 mph over the plains. Another storm system will move across the region on Sunday with another chance of showers and cooler temperatures, especially over far Northern sections of Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Sullivan/Dankers
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:45 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 9 more | 25 hr |
Nearby
High Wind Watches in Colorado, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.